Skip to content
My WebMD Sign In, Sign Up

Announcements

The Pet Health Community and Pet Health Center are NOT substitutes for a vet visit. Contact a vet in an emergency! | Dog Conditions A-Z | Dog Symptoms A-Z | Cat Conditions A-Z | Cat Symptoms A-Z

Remember Your Beloved Pet
Includes Expert Content
No one knows what's wrong!
avatar
kelly25420 posted:
P { margin-bottom: 0.08in; }Last Thursday (Jan 16th) my 6 year old Shar pei- Beagle Jack woke me up early with an ear infection. I cleaned it out and gave him a cephalexin and a tramadol for the pain. About a half hour later-he threw up. I thought at the time it was because he had an antibiotic on an empty stomach. He laid down for about 2 hours and when I saw him he was rigid and shaking. He had his neck out in front of him and wouldn't walk or eat anything. I took him to the vet straight away and when I brought him in she said his gums were very pale and he didn't look to good. She drew blood and gave him a shot to calm his stomach to see if that was the problem. She also told me to give him another pill of prednosone when we got home. By the time I left the vet and got home (about 30 min) he was even worse. I gave him the prednosone like I was supposed too. He was very lethargic and shaking even worse. I called the vet back and she said he shouldn't be getting worse at this point and I should take him to the hospital. I picked up the blood she drew and brought him and it to the hospital where they took him back right away. They ran his blood work and brought him back into the room with us. Everything came back normal! Everything was in the normal range it should be. They then did an ultrasound on his stomach to see if any fluid was in there and that also came back clear. They released him saying he was doing much better and they really had no idea what happened or what caused it. The doctor said she thought it might have been anaphylactic shock or perhaps he has addison's disease but she just didn't know. He was fine for a couple days when he had another attack. He was rigid, shaking and holding his neck out again. He had blood shot eyes again also. I called the emergency hospital at once and they said just monitor him and if he gets to lethargic again-bring him in. The whole episode lasted about 2 ½ hours and then he seemed to snap out of it and start to become normal. I called my regular vet the very next morning and she said to up the prednosone to 10mg twice a day and see if that did anything. He's been on the higher dose of prednosone for 3 days now and he has been peeing like crazy. The doctor said this is normal-but it's constant. Two days ago when he was peeing- I noticed a few drops of blood in the urine. I called the hospital and they said he should be ok until the next morning in which he could then go see the regular vet. But just monitor him and if he starts to act funny or starts peeing all blood-bring him in. The next day I captured his urine and there was a lot more blood. This morning I ran his urine into the doctor so they could test it and it came back that he has an infection. The doctor also said he had rods and blood in the urine. She gave me the antibiotic called Enrofloacin that he started this morning. The doctor doesn't know if this infection has anything to do with what's been going on or if it is an isolated case. He is supposed to get off the prednosone for 24 hours next week and we are going to give him an addison's test. But the vet has said multiple times he is not presenting as a typical addisons patient. I'm getting frustrated because no one seems to know what is wrong with him! It seems like we are treating symptoms rather than the bigger picture. So I am seeking other opinions.
Reply
 
avatar
AMERICAN VETERINARY MEDICAL ASSOCIATION
Sandy Willis, DVM, DACVIM responded:
Hello,

I am not sure I can put all the signs together except that it appears that you are treating signs, without knowing what the overall diagnosis is, and that happens sometimes. And sometimes it does take a while to figure out what is going on and your veterinarian seems like they are working toward what the problem is. I do agree that your dog has some confusing signs. Addison's can look like anything and that is a reasonable disease to consider but generally it should respond to those doses of steroids. Did your dog still have signs on the higher dose of steroids? Steroids can limit the normal bladder's ability to remain sterile, so perhaps the blood in the urine is just due to an infection. But the rigidity and next extension are puzzling. You might talk to your family veterinarian about a referral to a specialist, such as an internist at this point, for their physical exam and perhaps some testing. But do share with your veterinarian your concerns and if further testing is not helpful, talk about referral. Dr. Sandy


Featuring Experts from AMERICAN VETERINARY MEDICAL ASSOCIATION

William Draper, DVM, better known as "Dr. Will," is a well-known small animal practitioner in the Atlanta, GA area. He grew up in Inglewood,...More

Helpful Tips

milk in nursing dogs
My chihuahua had 6 puppies on April 22nd and now seems to be running out of milk. Two of the six are not gaining weight and will not take ... More
Was this Helpful?
1 of 2 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Learn more about the AVMA

WebMD Special Sections